Diet Pills: Mental effects
Last modified: Sunday, 31. May 2009 - 1:24 pm
A person takes diet pills to slim down. As the person loses weight, she or he will feel happy about these accomplishments. Self-confidence will rise as the person works towards a weight goal. However, use of diet pills may produce other psychological effects.
Possible effects range from a feeling of well-being to psychological addiction. Furthermore, these pills may be abused by people with an eating disorder like anorexia. If anorexia is not treated, the affected person may experience mood changes and have problems remembering or concentrating. Eventually, untreated anorexia can be fatal.
Taking anorectics may cause a feeling of well-being. The drugs could also make a person feel light-headed or dizzy. Anorectics are related in composition to amphetamines and may lead to psychological abuse and addiction. Symptoms of dependence include the need to continue taking the diet pill or to increase the dosage. These drugs should not be taken by people who abused drugs in the past.
When people stop taking anorectic drugs, they may experience withdrawal symptoms. These may include depression, apathy, confusion, and irritability.
Sympathomimetic drug overdose. A person who abuses drugs is at risk of an overdose. Symptoms include irritability, personality changes, and a mental condition that resembles schizophrenia.
Furthermore, a drug overdose can cause the person to see, hear, or experience feelings that are not real. These sensations are known as hallucinations.
Long-term diet pills
Although sibutramine is prescribed for long-term use, the drug is a sympathomimetic. A patient taking it may feel more energetic. However, there is a potential for misuse.
As of 2002, orlistat produced no known psychological effects.